Antibiotic-Warfarin Drug Interaction - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 08-03-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 561 Times in 319 Posts
Reputation: 571
Drug Antibiotic-Warfarin Drug Interaction

A 78-year-old man is brought to the emergency department because of a 24-hour history of slurred speech, right-sided weakness, and numbness involving his right upper and lower extremities. History is significant for atrial fibrillation being treated with warfarin. Four days ago, he was diagnosed with a toenail infection for which he was prescribed an antibiotic. The patient is compliant with both medications. Temperature is 98.7F, heart rate 126/min and irregular, and blood pressure is 114/65 mm Hg. Laboratory studies show an INR of 1.3. His INR two weeks ago was 2.6. Which of the following medications is the most likely cause of his symptoms?

a) Erythromycin
b) Fluconazole
c) Griseofulvin
d) Metronidazole
e) Miconazole
Reply With Quote Quick reply to this message
The above post was thanked by:
Doc4Step1 (08-03-2012)



  #2  
Old 08-03-2012
Guest
 
Steps History: ---
Posts: 197
Threads: 9
Thanked 98 Times in 64 Posts
Reputation: 108
Default

Griseofulvin
Reply With Quote Quick reply to this message
  #3  
Old 08-03-2012
imgchuchu's Avatar
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 218
Threads: 4
Thanked 74 Times in 55 Posts
Reputation: 84
Default

Bbb..Cyt p450 induction--->CVA
Reply With Quote Quick reply to this message
 
  #4  
Old 08-03-2012
imgchuchu's Avatar
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 218
Threads: 4
Thanked 74 Times in 55 Posts
Reputation: 84
Default

Quote:
Originally Posted by imgchuchu View Post
Bbb..Cyt p450 induction--->CVA
typo
Cc.Griseofulvin
Reply With Quote Quick reply to this message
  #5  
Old 08-03-2012
curiousmind's Avatar
USMLE Forums Scout
 
Steps History: ---
Posts: 82
Threads: 5
Thanked 21 Times in 15 Posts
Reputation: 31
Default

c) Griseofulvin - cytochrome p450 enzyme inducer - warfarin's effect reduced and so inr also decreases.
Reply With Quote Quick reply to this message
  #6  
Old 08-03-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 561 Times in 319 Posts
Reputation: 571
Default correct answer :)

The answer is C) Gryseofulvin

Griseofulvin is an antifungal agent used to treat fungal infections of the skin and nails. The griseofulvin-warfarin drug interaction is among the most well-documented drug interactions. Griseofulvin is a cytochrome p450 enzyme inducer and therefore accelerates the hepatic metabolism of warfarin, thereby decreasing its therapeutic effect.

All other drugs listed are cyt.P450 inhibitors.
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Drug interaction Master shifu USMLE Step 1 Forum 2 06-25-2012 03:27 AM
Vitamin E and Warfarin Interaction! zohaib USMLE Step 1 Forum 3 12-06-2011 07:56 PM
Drug Interaction with Rifampicin! usmleman2020 USMLE Step 1 Forum 5 08-20-2011 10:34 AM
question - lithium toxicity drug-drug interaction mtoi USMLE Step 1 Forum 5 10-31-2010 12:48 PM
Drug interaction with Fluoxetine khushboo USMLE Step 1 Forum 5 05-11-2010 11:16 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)